Case Report A 65-year-old man presented to the dermatology department for treatment of a scaly rash on the face and scalp.
A diagnosis of seborrheic dermatitis was made, and he was prescribed ketoconazole cream 2% and shampoo 2%.
Two days later, the patient presented to the emergency department for facial swelling and pruritus, which began 1 day after he began using the ketoconazole cream and shampoo.
He reported itching and burning on the face that began within several hours of application followed by progressive facial edema.
The patient denied shortness of breath or swelling of the tongue.
Physical examination revealed mild facial induration with erythematous plaques on the bilateral cheeks, forehead, and eyelids.
The patient was instructed to stop using the ketoconazole cream and shampoo.
Within several days of discontinuing use of the ketoconazole products, the dermatitis resolved following treatment with oral diphenhydramine and topical desonide.
Review of the patient’s medical record revealed several likely relevant incidences of undiagnosed recurrent dermatitis.
Approximately 2 years earlier, the patient had called his primary care provider to report pain, burning, redness, and itching in the right buttock area following use of ketoconazole cream that the physician had prescribed.
Allergic contact dermatitis also had been documented in the patient’s dermatology problem list approximately 1.
Approximately 3 months prior to the current presentation, the patient presented with lower leg rash and edema with documentation of possible allergic reaction to ketoconazole cream.
The patient was patch tested several weeks after discontinuation of the ketoconazole products using the 2012 North American Contact Dermatitis Group series (70 allergens), a supplemental series (36 allergens), an antifungal series (10 allergens), and personal products including ketoconazole cream and shampoo (diluted 1:100).Full Article